JOURNAL COVER PAGE
 
 
 
 
VOLUME 7, ISSUE 1
January-March 2018
 
Abstract

Anti-Tuberculosis Treatment Induced Hepatitis – A Study of Incidence of Recurrence of Hepatitis and Treatment Outcome after Reintroduction of Anti-Tubercular Drugs

P P Jain1, A S Pandey2, A B Daxini3, P M Mittal4, G B Chaudhari5

1Resident, Respiratory Medicine Department, SMIMER, Surat 2Professor & HOD, Respiratory Medicine Department, SMIMER, Surat 3Associate Professor, Respiratory Medicine Department, SMIMER, Surat 4Resident, Respiratory Medicine Department, SMIMER, Surat 5Resident, Respiratory Medicine Department, SMIMER, Surat

ABSTRACT

BACKGROUND AND OBJECTIVES: Antituberculosis drug-induced hepatotoxicity (ATDH) causes substantial morbidity and mortality and diminishes treatment effectiveness. Asymptomatic transaminase elevations are common during antituberculosis treatment, but hepatotoxicity can be fatal when not recognized early and when therapy is not interrupted in time. Retreatment is started only when all biochemical markers of liver injury have returned to normal levels. This study was undertaken to study the incidence of recurrence of hepatitis and treatment outcome after reintroduction of anti-tubercular drugs. METHODS: The study will include patients receiving anti tubercular treatment with deranged liver function tests; attending OPD and indoor facility of Tuberculosis & Respiratory Diseases Department from August 2014 to September 2015 in a tertiary care hospital. The study pattern was Prospective Cohort study with statistical application of Chi-square test. The data was collected using pre tested questionnaire, which elicited demographic and clinical information. RESULTS: In present study, patients receiving anti tubercular treatment with deranged liver function tests were included. The incidence of anti-tuberculosis drug induced hepatotoxicity was found high in old age with equal incidence in both males and females, high in alcoholics and in patients on CAT-1 AKT and those with extrapulmonary tuberculosis. All the patients with tuberculosis infection taking AKT (Anti Koch’s Treatment) with deranged liver function tests (LFT) from OPD as well as indoor admissions were enrolled and subjected to liver function tests imbibing SGPT, SGOT, Total (direct and indirect) bilirubin. All the subjects were scheduled for weekly follow up and LFT assays until the normal enzymatic range was achieved. CONCLUSION: It was observed that recurrence of hepatitis after the reintroduction regimen was more in the older age group. There was no significant difference between both the sexes. Recurrence of hepatitis after the reintroduction regimen was more in patients on category 1 AKT and extra-pulmonary tuberculosis. The majority symptoms having anti-tuberculosis treatment induced hepatitis were vomiting, abdominal pain and nausea. History of any liver disease in the past may increase the risk of drug induced hepatitis.

Keywords: Hepatotoxicity, LFT, ATDH, AKT


[Full Text Article]  
Twitter Links